Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Have rapid heart rate. BP and stress test normal. Prescribed propranolol. How long it takes for cure?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4498 Questions
I had a stress test two years ago for rapid heart rate. It was "normal". Over the past few months, the heart rate has been even higher (between 95-115 at rest). My blood pressure is almost always normal. However, it, too has increased recently (as much as 130/90). Nothing situationally has changed. I was prescribed Propranolol 10 mg three times daily. How long will it take to show a decrease in the heart rate? Since the stress test was normal, what other tests should I consider to get to the bottom of WHY my heart is doing this? I'd rather fix the problem, rather than only treat the symptom. Thank you!
Posted Wed, 3 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 10 hours later
Hi friend,
Welcome to Health Care Magic

The effect of Propranolol is manifest in a few hours!
The dose you are taking is very small indeed! – 40 to 160 mg is the average dose; up to 320 mg is allowed...

In most circumstances, it is easier to treat the consequence than find the cause!

High heart rate may have several causes –

The cause may be in the heart itself –
Any malady affecting heart function – like birth defects, valve disease, Coronary Artery Disease, Cardiomyopathy / Any interference with heart nerves – like electrolytes / Abnormal nerve tracts in the heart (bypass tracts - usually episodic) and so on....

The cause may be from outside the heart –
Anxiety / Alcohol / Tobacco (smoking) / Caffeine (too much coffee, cola) are common causes.
Anaemia and Hyperthyroidism are often responsible – check whether your hypothyroid is getting over-corrected?
Illicit ‘drugs’ like Amphetamine are notorious to cause this.
Medicines may be responsible – like Phenylephrine used for ‘cold’ / Salbutamol, Salmeterol used for asthma and so on / in your case ant-depressants should be considered.

Stress test only excludes ischemia as the cause.

If there are no clues and if the problem is still bothering to the extent of interfering with life style, there is the advanced technique of investigation – Electro Physiological Study (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and has a risk (though minimal) and is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST. The treating doctor may suggest them depending on need, based on his assessment of the situation.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Have rapid heart rate. BP and stress test normal. Prescribed propranolol. How long it takes for cure? 30 minutes later
Thank you for your speedy and thorough response! I am due to have my thyroid function checked, however, the heart rate has been up in the past, even when there has not been over-correction. I do not smoke, drink, take elicit drugs, or use caffeine. I have been taking Wellbutrin (450 mg) for 12 years and Lamictal (200 mg) for 7 years. Changing those is out of the question, as without those, I am not functional (and become suicidal). The depression and anxiety are well managed. I take 100 mcg Synthroid. Is it harmful to take the Propranolol long term? I'm thinking there's no way it's healthy for the heart to beat so quickly over a long time period. (The increased heart rate is constant). I have heard rumors that the beta blockers decrease HDL and increase LDL. My trig have always been great, the HDL is historically 80-100 and the LDL usually around 120. My eating habits are good. I have decreased my exercise, however, because of the fatigue caused by the constant rapid heart rate AND fear of having a heart attack from the continued exertion. Sounds like you are saying it would be risky to have the EPS . . . Of note, even when I was a runner (7 miles daily), my heart rate at rest was in the low 80s. Thank you so much for your assistance.
Answered by Dr. Anantharamakrishnan 36 minutes later
Your personal habits are exemplary!

Fast rates are known with Wellbutrin (bupropion) and Lamictal (Lamotrigene) / possibly responsible in your case. As you are greatly benefited by them, you can continue to take them.

This rate is not very fast to affect the heart’s function in the long run.

Synthroid has a wide dose range – 12.5 to 400 mcg! / adjusted on TSH level...

It is not harmful to take Propronolol in the long term / people have been taking for decades.

Your HDL is excellent / LDL is a little higher / Diet will bring down both proportionately!
If exercise is not an option, statins can help (Aim for LDL below 100 / ideal 70)

Exercise will increase the rate / unlikely to precipitate a heart attack, unless there is underlying blocked vessel...

EPS is not very risky / it is invasive / some have had more than once for ablation of bypass tracts / you may not need it since there are other explanations and the problem is not episodic.

Have a good weekend! (In spite of – if not because of – medical opinion!)
God bless you
All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor